Skip to main content


We're creating a new version of this page. See preview

  • Research Article
  • Open Access

-commuting maps and invariant approximations

Fixed Point Theory and Applications20062006:24543

  • Received: 20 December 2005
  • Accepted: 4 April 2006
  • Published:


We obtain common fixed point results for generalized -nonexpansive -commuting maps. As applications, various best approximation results for this class of maps are derived in the setup of certain metrizable topological vector spaces.


  • Differential Geometry
  • Computational Biology


Authors’ Affiliations

Department of Mathematics, King Abdul Aziz University, P.O. Box 80203, Jeddah, 21589, Saudi Arabia
Department of Mathematics, Indiana University, Bloomington, IN 47405-7106, USA


  1. Al-Thagafi MA: Common fixed points and best approximation. Journal of Approximation Theory 1996,85(3):318–323. 10.1006/jath.1996.0045MathSciNetView ArticleMATHGoogle Scholar
  2. Al-Thagafi MA, Shahzad N: Noncommuting selfmaps and invariant approximations. Nonlinear Analysis 2006,64(12):2778–2786. 10.1016/ ArticleMATHGoogle Scholar
  3. Dotson WJ Jr.: Fixed point theorems for nonexpansive mappings on starshaped subsets of Banach spaces. Journal of the London Mathematical Society 1972, 4: 408–410. 10.1112/jlms/s2-4.3.408MathSciNetView ArticleMATHGoogle Scholar
  4. Guseman LF Jr., Peters BC Jr.: Nonexpansive mappings on compact subsets of metric linear spaces. Proceedings of the American Mathematical Society 1975, 47: 383–386. 10.1090/S0002-9939-1975-0353072-2MathSciNetView ArticleGoogle Scholar
  5. Habiniak L: Fixed point theorems and invariant approximations. Journal of Approximation Theory 1989,56(3):241–244. 10.1016/0021-9045(89)90113-5MathSciNetView ArticleMATHGoogle Scholar
  6. Hussain N: Common fixed point and invariant approximation results. Demonstratio Mathematica 2006, 39: 389–400.MathSciNetMATHGoogle Scholar
  7. Hussain N, Berinde V: Common fixed point and invariant approximation results in certain metrizable topological vector spaces. Fixed Point Theory and Applications 2006, 2006: 1–13.MathSciNetMATHGoogle Scholar
  8. Hussain N, Khan AR: Common fixed-point results in best approximation theory. Applied Mathematics Letters 2003,16(4):575–580. 10.1016/S0893-9659(03)00039-9MathSciNetView ArticleMATHGoogle Scholar
  9. Hussain N, O'Regan D, Agarwal RP: Common fixed point and invariant approximation results on non-starshaped domains. Georgian Mathematical Journal 2005,12(4):659–669.MathSciNetMATHGoogle Scholar
  10. Jungck G: Common fixed points for commuting and compatible maps on compacta. Proceedings of the American Mathematical Society 1988,103(3):977–983. 10.1090/S0002-9939-1988-0947693-2MathSciNetView ArticleMATHGoogle Scholar
  11. Jungck G, Rhoades BE: Fixed points for set valued functions without continuity. Indian Journal of Pure and Applied Mathematics 1998,29(3):227–238.MathSciNetMATHGoogle Scholar
  12. Jungck G, Sessa S: Fixed point theorems in best approximation theory. Mathematica Japonica 1995,42(2):249–252.MathSciNetMATHGoogle Scholar
  13. Khan LA, Khan AR: An extension of Brosowski-Meinardus theorem on invariant approximation. Approximation Theory and Its Applications 1995,11(4):1–5.MathSciNetMATHGoogle Scholar
  14. Meinardus G: Invarianz bei linearen Approximationen. Archive for Rational Mechanics and Analysis 1963, 14: 301–303.MathSciNetMATHGoogle Scholar
  15. O'Regan D, Shahzad N: Invariant approximations for generalized -contractions. Numerical Functional Analysis and Optimization 2005,26(4–5):565–575. 10.1080/NFA-200067306MathSciNetView ArticleMATHGoogle Scholar
  16. Rhoades BE, Saliga L: Common fixed points and best approximations. preprintGoogle Scholar
  17. Rudin W: Functional Analysis, International Series in Pure and Applied Mathematics. McGraw-Hill, New York; 1991:xviii+424.MATHGoogle Scholar
  18. Sahab SA, Khan MS, Sessa S: A result in best approximation theory. Journal of Approximation Theory 1988,55(3):349–351. 10.1016/0021-9045(88)90101-3MathSciNetView ArticleMATHGoogle Scholar
  19. Shahzad N: A result on best approximation. Tamkang Journal of Mathematics 1998,29(3):223–226.MathSciNetMATHGoogle Scholar
  20. Shahzad N: Correction to: "A result on best approximation". Tamkang Journal of Mathematics 1999,30(2):165.MathSciNetGoogle Scholar
  21. Shahzad N: Invariant approximations, generalized -contractions, and -subweakly commuting maps. Fixed Point Theory and Applications 2005,2005(1):79–86. 10.1155/FPTA.2005.79MathSciNetView ArticleMATHGoogle Scholar
  22. Singh SP: An application of a fixed-point theorem to approximation theory. Journal of Approximation Theory 1979,25(1):89–90. 10.1016/0021-9045(79)90036-4MathSciNetView ArticleMATHGoogle Scholar


© N. Hussain and B. E. Rhoades. 2006

This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.